Hail, Dundy
- When
- April 24, 6:00 PM MST
- Where
- Dundy County, 26 mi NW of Benkelman
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 40.316, -101.878
Severe thunderstorms developed over NW Kansas and SW Nebraska during the early evening hours. One long-lived supercell moved slowly east across Sheridan and Graham counties in Kansas, producing baseball-sized hail and winds of 70-80 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
Severe thunderstorms developed over NW Kansas and SW Nebraska during the early evening hours. One long-lived supercell moved slowly east across Sheridan and Graham counties in Kansas, producing baseball-sized hail and winds of 70-80 mph. Several grain bins were damaged or destroyed, hundreds of homes suffered broken windows on the north side of the dwellings, and minor power outages occurred. A grain bin was destroyed in the Danbury- Marion area in southern Red Willow county, Nebraska. Some minor roof damage and downed tree limbs also occurred.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Apr 24, 12:34 PM MST, 5 hours 26 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
134 PM MDT THU APR 24 2008
.SHORT TERM... (TONIGHT - SUNDAY)
128 PM MDT THU APR 24 2008
WATER VAPOR IMAGERY SHOWS SHORTWAVE TROUGH MOVING ACROSS THE
NORTHERN ROCKIES THIS AFTERNOON. QVECTORS INDICATE STRONG SYNOPTIC
SCALE LIFT WILL MOVE THROUGH WITH THAT FEATURE TONIGHT. CONVECTION
WILL INITIATE ON THE SURFACE COLD FRONT IN EASTERN COLORADO BY LATE
AFTERNOON/EARLY EVENING...THEN SWEEP THROUGH THE FORECAST AREA
TONIGHT. LOW LEVEL MOISTURE RETURN WILL BE LIMITED ACROSS THE
SOUTHERN FORECAST AREA...BUT NORTH OF THE INTERSTATE EASTERLY
WINDS WILL BE ADVECTING RICH MOISTURE. FRONT WILL INTERCEPT THAT
MOISTURE AND INSTABILITY AXIS...RESULTING IN STRONG TO SEVERE
THUNDERSTORMS. SURFACE WINDS WILL BE BACKED TO NEAR DUE EAST ACROSS
NORTHEAST CWA...WHERE LOW LEVEL HELICITY AND EHI VALUES SUGGEST
TORNADO THREAT WILL BE THE GREATEST. IN ADDITION...RUC AND NAM SHOW
STRONG WINDS BEHIND THE FRONT. WIND GUSTS COULD APPROACH WARNING
CRITERIA...BUT TO KEEP HIGHLIGHTS SIMPLE WITH ANTICIPATED CONVECTION
WILL GO WITH A WIND ADVISORY FOR NOW AND LEAVE ANY SHORT FUSE
WARNINGS FOR TONIGHT. AS WAS THE CASE YESTERDAY...BLOWING DIRT WILL
BE A PROBLEM...ESPECIALLY IN OPEN COUNTRY. WIND WILL BRIEFLY SUBSIDE
AROUND SUNRISE...BEFORE INCREASING AGAIN FRIDAY MORNING. ADVISORY
MAY NEED TO BE EXTENDED.
NEXT SHORTWAVE TROUGH WILL APPROACH IN THE NORTHWEST FLOW ALOFT LATE
FRIDAY NIGHT AND INTO SATURDAY. LOW LEVEL FLOW WILL REMAIN WESTERLY
THROUGH THAT TIME...AND AS A RESULT MOISTURE WILL BE LACKING FOR
THIS SYSTEM. MODELS ONLY SHOWING A SMALL AREA OF ELEVATED CAPE AHEAD
OF THE SURFACE FRONT AT 18Z SATURDAY NEAR HILL CITY. MAY INSERT SOME
ISOLATED THUNDER THERE...BUT ELSEWHERE LOOKS DRY. ANOTHER BREEZY DAY
ON SATURDAY WITH POST FRONTAL NORTHWEST WINDS. AS SKIES CLEAR AND
WINDS DIMINISH SATURDAY NIGHT...HARD FREEZE LOOKS POSSIBLE WITH GOOD
RADIATIONAL COOLING...ESPECIALLY ACROSS THE HIGHER TERRAIN WEST OF
HIGHWAY 27. GROWING SEASON IS UNDERWAY...SO A HIGHLIGHT FOR FREEZING
CONDITIONS MAY EVENTUALLY BE REQUIRED.
FINALLY...SUNDAY WILL BE DRY AS RIDGE BEGINS TO BUILD ACROSS THE
ROCKIES. TEMPERATURES WILL BE SLIGHTLY BELOW NORMAL.
.LONG TERM... (MONDAY - THURSDAY)
128 PM MDT THU APR 24 2008
UPPER RIDGING WILL TRANSLATE ACROSS THE AREA EARLY IN THE PERIOD.
THIS WILL RESULT IN DRY AND WARM CONDITIONS. 850MB TEMPERATURES SHOW
WARMEST DAY WILL BE TUESDAY...POSSIBLY INTO WEDNESDAY DEPENDING ON
LOCATION OF THE NEXT FRONT. BOTH THE ECMWF AND GFS SHOW A FRONT
DRAPED ACROSS THE FORECAST AREA ON WEDNESDAY. AS THE NEXT UPPER
TROUGH SETTLES INTO THE GREAT BASIN...SOUTHWEST FLOW ALOFT WILL
DEVELOP OVER THE CENTRAL PLAINS. REMAINS TO BE SEEN IF THERE WILL BE
ANY WEAK DISTURBANCE EJECTING FROM THE MAIN TROUGH AXIS WHICH WOULD
INITIATE CONVECTION ON THE FRONT. HOWEVER...THE PATTERN DOES SUPPORT
AT LEAST A MENTION OF THUNDERSTORMS. MODELS DIVERGE ON
THURSDAY...WITH ECMWF SHOWING SIGNIFICANT POST FRONTAL PRECIPITATION
AS UPPER TROUGH MOVES ACROSS...BUT GFS MUCH FURTHER NORTH WITH THE
UPPER DYNAMICS. HPC LEANING TOWARDS THE ECMWF SOLUTION SO WILL CARRY
SLIGHT CHANCE POPS FOR THURSDAY...WITH COOLER TEMPERATURES.
24
&&
.AVIATION...
128 PM MDT THU APR 24 2008
FOR THE UPCOMING 18Z TAFS...NO AVIATION PROBLEMS THROUGH MID TO
LATE AFTERNOON. CONVECTION EXPECTED TO INITIATE BETWEEN 21Z AND
00Z OVER NORTHEAST COLORADO AND EXTREME NORTHWEST
KANSAS...POSSIBLY IMPACTING KGLD. THUNDERSTORMS WILL MOVE EAST AND
CONGEAL INTO AN MCS TONIGHT...REACHING KMCK BETWEEN 02Z AND 06Z.
LARGE HAIL AND STRONG WINDS WILL BE POSSIBLE WITH THUNDERSTORMS
THIS EVENING...PARTICULARLY AT KMCK. WIND SHIFT WILL ACCOMPANY
COLD FRONTAL PASSAGE THIS EVENING...WITH NORTHWEST WINDS
INCREASING TO 25 TO 35 KTS AND HIGHER GUSTS. AREAS OF BLOWING DIRT
MAY BRIEFLY REDUCE VISIBILITIES IMMEDIATELY AFTER FRONTAL PASSAGE.
24
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...WIND ADVISORY FROM 9 PM MDT /10 PM CDT/ THIS EVENING TO 6 AM MDT
/7 AM CDT/ FRIDAY FOR KSZ001>004-013>016-027>029-041-042.
NE...WIND ADVISORY FROM 9 PM MDT /10 PM CDT/ THIS EVENING TO 6 AM MDT
/7 AM CDT/ FRIDAY FOR NEZ079>081.
CO...WIND ADVISORY FROM 9 PM THIS EVENING TO 6 AM MDT FRIDAY FOR
COZ090>092.
&&
FOLTZ/24HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 935 AM MDT THU APR 24 2008 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-251230- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 935 AM MDT THU APR 24 2008 /1035 AM CDT THU APR 24 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE BEGINNING LATE THIS AFTERNOON AND TONIGHT. THE GREATEST THREAT WILL BE GENERALLY ALONG AND EAST OF A LINE FROM BENKELMAN TO GOVE. LARGE HAIL...STRONG WINDS AND TORNADOES WILL BE POSSIBLE WITH THE STRONGEST STORMS. AS A SURFACE COLD FRONT MOVES THROUGH...WINDS WILL SWITCH TO THE NORTHWEST AND INCREASE TO 25 TO 35 MPH WITH HIGHER GUSTS POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS WILL BE POSSIBLE ON WEDNESDAY. AT THIS TIME...CLOUD TO GROUND LIGHTNING APPEARS TO BE THE GREATEST THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE REQUIRED THIS EVENING. FOLTZ
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
550 PM MDT THU APR 24 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM HAIL 11 S BEARDSLEY 39.65N 101.23W
04/24/2008 E0.88 INCH RAWLINS KS PUBLIC
&&
BLMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
614 PM MDT THU APR 24 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0609 PM HAIL 2 SSE BEARDSLEY 39.78N 101.22W
04/24/2008 E1.00 INCH RAWLINS KS NWS EMPLOYEE
&&
BLMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
623 PM MDT THU APR 24 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0613 PM HAIL 2 N BEARDSLEY 39.84N 101.23W
04/24/2008 E1.50 INCH RAWLINS KS PUBLIC
&&
BLMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
626 PM MDT THU APR 24 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL 6 S BEARDSLEY 39.72N 101.23W
04/24/2008 E0.88 INCH RAWLINS KS TRAINED SPOTTER
&&
BLMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
651 PM MDT THU APR 24 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0638 PM HAIL 8 SSE ATWOOD 39.70N 100.98W
04/24/2008 E0.88 INCH RAWLINS KS CO-OP OBSERVER
&&
BLMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
652 PM MDT THU APR 24 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0639 PM HAIL 12 N LEVANT 39.55N 101.19W
04/24/2008 E1.75 INCH THOMAS KS PUBLIC
&&
BLMThe Goodland radar (KGLD), 107 km away, was scanning. The volume nearest the first event began at 01:01 UTC.
5 hail, 2 thunderstorm wind. Local standard time, as filed.
Several irrigation systems were toppled, tree branches were snapped and shingles removed from homes across northern Dundy county.
Dime sized hail was covering the ground with drifts around buildings.
In Marion, a grain bin was blown over in the SW corner of town, a garage was damaged and several power poles were down. In Danbury, a tree was blown onto a porch, a pivot irrigation system was toppled and tree and mobile home damage was reported west of town.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2008Every state in 2008This day in weather historyWarnings in Nebraska, April 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 85651, 97787, 85652, 85653, 85654, 85655, 85657.